Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2016, 4:18 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2016, 4:18 PM CDT (21:18 UTC)
- Expired
- Jun 3, 2016, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:35 PM CDT | HAIL 1.5 | 2 Nne Hetland, SD | LARGE HAIL COVERED THE GROUND. |
| Jun 3, 4:55 PM CDT | HAIL 0.88 | 2 Ene Arlington, SD | SMALL MARBLE TO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WUUS53 KFSD 032118
SVRFSD
SDC011-077-032200-
/O.NEW.KFSD.SV.W.0034.160603T2118Z-160603T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT FRI JUN 3 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 500 PM CDT
* AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
LAKE PRESTON...OR 10 MILES NORTHEAST OF LAKE THOMPSON STATE
RECREATION AREA...MOVING SOUTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BADGER AND HETLAND AROUND 435 PM CDT.
ARLINGTON AROUND 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4454 9718 4448 9688 4424 9700 4442 9747
4454 9738
TIME...MOT...LOC 2118Z 297DEG 23KT 4446 9736
HAIL...1.50IN
WIND...60MPH
$$
HANKO2 follow-up statements
596
WWUS53 KFSD 032132
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT FRI JUN 3 2016
SDC011-077-032200-
/O.CON.KFSD.SV.W.0034.000000T0000Z-160603T2200Z/
BROOKINGS SD-KINGSBURY SD-
432 PM CDT FRI JUN 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN BROOKINGS AND NORTHEASTERN KINGSBURY COUNTIES...
AT 432 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HETLAND...OR 12
MILES NORTHEAST OF LAKE THOMPSON STATE RECREATION AREA...MOVING EAST
AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ARLINGTON AROUND 445 PM CDT.
OAKWOOD STATE PARK AROUND 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4454 9718 4448 9688 4424 9700 4438 9736
4453 9728
TIME...MOT...LOC 2132Z 275DEG 24KT 4442 9724
HAIL...1.50IN
WIND...60MPH
$$
HANKO537
WWUS53 KFSD 032146
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT FRI JUN 3 2016
SDC011-077-032200-
/O.CON.KFSD.SV.W.0034.000000T0000Z-160603T2200Z/
BROOKINGS SD-KINGSBURY SD-
446 PM CDT FRI JUN 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN BROOKINGS AND NORTHEASTERN KINGSBURY COUNTIES...
AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARLINGTON...OR
16 MILES EAST OF LAKE THOMPSON STATE RECREATION AREA...MOVING EAST AT
30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC. AT 435 PM CDT PING PONG SIZE HAIL WAS REPORTED
2 MILES NORTH NORTHEAST OF HETLAND.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
OAKWOOD STATE PARK AROUND 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4454 9718 4448 9688 4424 9700 4438 9736
4453 9728
TIME...MOT...LOC 2145Z 289DEG 24KT 4438 9712
HAIL...1.75IN
WIND...60MPH
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:41 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 3, 2:41 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 241 PM CDT FRI JUN 3 2016 .SHORT TERM...(This evening through Saturday) Issued at 242 PM CDT Fri Jun 3 2016 Showers and thunderstorms will be the main concern through late evening. Two areas of potential development are expected to occur. The first is across northwest Iowa in the vicinity of a warm front/outflow boundary from this mornings MCS. While the shear in this area is fairly nicely balanced...directional shear in the low levels is lacking a bit with surface winds from the southwest. Not to mention that as the environment heats up drier air aloft is advecting in, which is in turn diminishing instability and aiding in strengthening the cap. So, do not expect this area to have much if any severe weather with it. The other more favorable location will be across central into east central South Dakota mainly along and north of Interstate 90. A fairly strong cold pool aloft was settling into northeast South Dakota this afternoon with thunderstorms firing in the vicinity of the cold air advection aloft and the surface cold front/dry line. Lapse rates aloft are driving better instability in this area but CAPE is still only running about 1000 to 1500 j/kg. Shear is also a bit lackluster in this area likely as a result of a worked over environment from the earlier MCS. However with 1500 j/kg CAPE and a nice dry layer below about 800mb, there will be a threat for wind gusts of 60 to 70 mph in the strongest storms. Cold air aloft west of eastern MN upper low, with ample low level moisture and some mid level moisture will support generally light showers Saturday, mainly east if the James River. activity should peak with daytime heating, although a few showers are possible in the early morning. Instability looks marginal but will continue to carry isolated thunder. Wind fields in the cool advection pattern will not support great coverage or much rain, so will bump up pops a little for the fairly shallow instability but leave them at chance, while going with the low qpf. High temperatures Saturday still look on the cool side of guidance given expected cloud cover, with highs mostly 70 to 75. .LONG TERM...(Saturday night through Friday) Issued at 242 PM CDT Fri Jun 3 2016 A few light showers may linger into early Saturday evening, otherwise skies should steadily clear Saturday night and stay mostly clear Sunday through at least Tuesday. The only question here is another short wave rotating southeast through the western Great Lakes Monday. This wave should stay northeast of the area and do not see much moisture available so expect that this wave will bring nothing much; just a little cooling from Monday to Tuesday with highs slipping only a bit through the 70s. Wednesday through Friday should bring a warming trend and a developing southerly low level flow to help bring it. Low level moisture and instability will slowly increase, but do not see much upper support or focus for the development of storms. Will go with the guidance very marginal slight chance for parts of these periods, for I cannot really argue with the spotty 15 to 20 percent pops, but between the marginal nature of any threat and the timing problems that far ahead, would not mind seeing the mention threshold raised a little for the extended period. In any event, it looks like we will be headed for our best taste of summer so far, with hgihs into the 80s area wide late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri Jun 3 2016 VFR ceiling and visibility conditions through the period. However scattered showers and thunderstorms will remain likely through about 3z this evening. Within the stronger thunderstorms short lived MVFR conditions will be possible. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous weather outlook, Jun 3, 3:46 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT FRI JUN 3 2016 SDZ050-052-057-058-063-064-068-042100- GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THE REST OF THIS AFTERNOON. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ071-097-098-SDZ038>040-053>056-059>062-065>067-069- 042100- LYON IA-LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD-YANKTON- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST STORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN UNTIL 8 PM. IAZ002-003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013- 014-SDZ070-071-042100- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- DIXON-DAKOTA-CLAY SD-UNION- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST CELLS PRODUCING HAIL UP TO THE SIZE OF HALF DOLLARS AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 8 PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 29 min |
| Jun 3, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 17 min |
| Jun 3, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, Moody | 35 min |
| Jun 3, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.